Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 352, NWS Dodge City, KS

September 27, 1998Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 27, 1998, 10:17 PM CDT for Barber County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 1998, 10:17 PM CDT (03:17 UTC)
Expired
Sep 27, 1998, 11:05 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 10:19 PM CDTThunderstorm WindIsabel, KSMicroburst caused extensive damage to the Lake Arrowhead resort area. Several boat docks were destroyed. Part of a roof was taken off a cabin/house. A Garage under construction was completely destroyed. Damage was about 3 miles wide long starting near the
Sep 27, 10:20 PM CDTThunderstorm WindMedicine Lodge, KSLarge tree toppled by the high wind.
Sep 27, 10:50 PM CDTThunderstorm WindMedicine Lodge, KSNumerous trees were uprooted.
Sep 27, 11:13 PM CDTTornado F0Hazelton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 280317 RRA
SVRDDC
KSC007-280405-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 PM CDT SUN SEP 27 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1105 PM CDT

* AT 1015 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF ISABEL MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  BARBER STATE LAKE            BY 1025 PM CDT
  MEDICINE LODGE               BY 1030 PM CDT
  SHARON                       BY 1035 PM CDT
  HAZELTON                     BY 1055 PM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

KRUSE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:11 PM CDT, 8 hours 6 minutes earlier.

Area forecast discussion, Sep 27, 2:11 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT SUN SEP 27 1998

...SHORT TERM...
MAIN CNCRN TNGT IS XTNT OF UPSLP CLDS IN MY NRN ZNS AND CHCS FOR
CNVCTN ALG AND JUST N OF FNT.  NGM DOING BEST AT 18Z AND WL
GENERALLY USE WITH MINOR ADJUSTMENTS FOR WIND DIRECTIONS AND TEMPS
IN COOLER DRIER AIR IN FAR WRN ZNS.  FNT ATTM FM N OF HUT TO S OF
DDC AND LBL AND MAKING ONLY VRY SLO SERLY PROGRESS.  SFC LOW NOW SE
OF DDC SHD DRIFT INTO CNTRL KS BY MRNG PER NGM.  MSTR CNVGNC ALG
BNDRY CONTS TO STEEPEN LAPSE RATES THAT AREA AND WL NEED SML POPS
FOR EVE SHWRS/TSTMS IN MY SE AND NE ZNS WHERE BEST LIFT AND INSTBLTY
MATCHES UP.  AS FNT MOVES ON AND DRIER COOLER AIR PENETRATES THIS
AREA FROM THE WEST ALL CHC FOR CNVCTN SHD SHUT OFF BY MDNGT.
ELSEWHERE...UPSLP HAS NOT MATURED AS XPCTD XCPT MY FAR NE ZNS ARND
HYS.  THO THERE MAY BE SOME PATCHY UPSLP INDUCED CLD TNGT MOST AREAS
SHD SEE MAINLY CLEAR SKIES AS UPR RDG/SBSDNC CONTS TO BUILD IN.

...LONG TERM...
UPR RDG CONTS TO DOMINATE THRU MONDAY AS LEE LOW SLOLY DEEPENS OVR
NEBR THUS WNDS SHD GRADUALLY RETURN TO S-SE BY MON AFTN.  SBSDNC
UNDER THE UPR RDG SHD KEEP SKIES MOSTLY SUNNY ALLOWING TEMPS TO WARM
ONCE AGN TO READINGS VEY CLOSE TO FWC MOS.  ALL MDSL IN RUFF
AGREEMENT ON STARTING TO BREAK DOWN UPR RDG MON NGT INTO TUES AS
LOBES OF VORT ROTATE OUT OF PAC CST UPR LO AND DRAW ON MONSOONAL
FLOW OVR NM.  WL PLAY SML CHC POPS IN W AND FAR N ZNS MON NGT AS
CNVCTN SHD FIRE ALG LEE SLOPES AND A FEW MAY WORK E INTO MY ZNS.

ON TUES W CST UPR LOW FCST BY AVN TO FINALLY LIFT OUT AND MOVE EWRD
TO NEAR LAS AS NEXT LOBE OF VORT ROTATES INTO SW KS.  SFC LOW IN LEE
SLOPES SHD CONT TO DEEPEN IN RESPONSE TO THIS THUS INCRG SRLY BNDRY
LYR FLOW AND WL MNTN BREEZY FOR ALL BUT FAR WRN ZNS.  COULD ALSO BE
SOME LATE DAY TSTMS WITH THIS FEATURE BUT WL PLAY THEM TO BE TUES
EVE FOR NOW.  LTR SHIFTS WL HV TO WATCH THIS AND ADJUST THINGS
ACCORDINGLY.  A LOT OF WHAT HAPPENS WITH THIS UPSTRM SYS WL DEPEND
ON WHAT GEORGES DOES AND DO NOT HV A GOOD HANDLE ON THIS ATTM.
JOHNSON

...EXTENDED...
UKMET APPEARS TO BE THE ODD MAN OUT FOR THE EXTENDED THIS CYCLE.  IT
KEEPS THE UPPER LOW MUCH FARTHER TO THE WEST AND THE SFC HIGH
FARTHER SOUTH THAN BOTH THE MRF AND THE ECMWF.  MRF HAS BEEN FAIRLY
CONSISTENT AND WILL STICK WITH IT FOR NOW.  LEE TROF TO THE WEST OF
THE REGION TUESDAY NIGHT WITH A COLD/COOL FRONT PUSHING THROUGH
DURING THE DAY WEDNESDAY.  CHANCES FOR CONVECTION WITH THE FRONT ARE
IFFY RIGHT NOW AS TIMING VERY UNCERTAIN.  THE BOUNDARY MOVES SOUTH
OF THE REGION WEDNESDAY NIGHT AS A CLOSED UPPER LEVEL LOW MOVES INTO
COLORADO.  A STRONG SFC HIGH MOVES INTO THE GREAT LAKES REGION...AND
GOOD UPSLOPE RAIN SITUATION LOOKS TO SET UP.  UPSLOPE SHOULD
CONTINUE UNTIL EARLY SATURDAY WHEN ANOTHER LEE TROF BEGINS TO
DEVELOP AND SHIFTS WINDS BACK TO THE SOUTH.  LIMITED MOISTURE AND
SOUTHERLY FLOW SHOULD MAKE FOR GRADUALLY WARMING TEMPS OVER THE
WEEKEND.
PARKIN

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 061/090 063/090 060 000
GCK 056/088 058/088 058 002
EHA 056/089 059/087 059 002
LBL 060/090 060/090 060 002
HYS 060/088 064/089 064 002
P28 063/093 066/092 065 200

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:50 PM CDTSevere Thunderstorm WarningDDCStafford30 min
Sep 27, 9:46 PM CDTSevere Thunderstorm WarningDDCPratt64 min
Sep 27, 10:35 PM CDTTornado WarningDDCBarber30 min
Sep 27, 11:06 PM CDTTornado WarningDDCBarber34 min
Sep 28, 4:26 PM CDTSevere Thunderstorm WarningDDCStanton34 min
Sep 28, 4:39 PM CDTSevere Thunderstorm WarningDDCGrant46 min
Sep 28, 5:18 PM CDTSevere Thunderstorm WarningDDCGrant32 min
Sep 28, 5:29 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell46 min
Sep 28, 6:16 PM CDTSevere Thunderstorm WarningDDCFinney, Gray64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.